The ‘Nocebo’ Effect: If You Think You’ll Get Sick, You WillLast Updated: August 10, 2012. Study author suggests doctors give patients less info on potential drug side effects, but is that ethical?
By Randy Dotinga
FRIDAY, Aug. 10 (HealthDay News) -- Some patients will feel better after taking a medication even if the drug doesn't actually do anything to treat their condition. It's called the "placebo effect." But there's another side to the power of suggestion: Patients may develop symptoms and side effects purely because they've been told about them.
A new report analyzes the so-called "nocebo effect" and suggests that doctors learn how to better "exploit the power of words" for the benefit of patients. Patients themselves are crucial players, too, said study lead author Dr. Winfried Hauser, an associate professor of psychosomatic medicine at the Klinikum Saarbrucken in Germany.
"It is not only the power of the mostly unintentionally negative words of physicians and nurses, but also the power of negative expectations, negative experiences and fears of the patients," Hauser said.
The report, which recently appeared in the journal Deutsches Arzteblatt International, examines existing research about the nocebo effect and finds that scientists and doctors have spent very little time trying to understand it. About 2,200 studies have examined the placebo effect, but only a few dozen explored the nocebo effect.
In one study, researchers randomly divided 50 patients with chronic back pain into two groups: One was told that a leg-flexing test could boost their pain slightly, while the other was told that it wouldn't affect their pain. Those who were warned about pain reported actually having more pain and didn't perform as well on the test.
Research has also shown that people who think they might get a drug can develop its side effects even if it's not actually administered.
The words of doctors and nurses can affect patients negatively, too. "Patients are highly receptive to negative suggestion, particularly in situations perceived as existentially threatening, such as impending surgery, acute severe illness, or an accident," the researchers wrote. "Persons in extreme situations are often in a natural trance state and thus highly suggestible. This state of consciousness leaves those affected vulnerable to misunderstandings arising from literal interpretations, ambiguities and negative suggestion."
Medical staff members can trigger problems by emphasizing the negative ("you are a high-risk patient"), being uncertain ("this medication may help"), focusing attention on things like pain and nausea ("signal if you feel pain") and trivializing the situation ("you don't need to worry"), the report noted.
Researchers are still trying to figure out which kinds of people are more susceptible to suggestion and why.
So what can be done? Hauser said physicians and nurses should get training in how to better communicate with patients to avoid instilling negative suggestions. Hauser also made a suggestion that has ethical implications: Patients may not need as much information about the bad things that might happen.
"We have to consider reducing the amount of negative information on potential side effects given in patient briefings and prescription details," Hauser said.
Ted Kaptchuk, an associate professor of medicine at Harvard Medical School who studies the placebo effect, praised the report but said the suggestion about giving less information raises ethical questions. "If we don't tell patients about adverse effects, we are unethical and not transparent and not (providing an opportunity for) full informed consent," he said. "But if we tell people, it actually may produce harm. This is a fundamental issue in all health care: honesty versus harm."
What can patients themselves do about the nocebo effect? They "should be aware of the power of their expectations and beliefs in a medical treatment," Hauser said. "If you decide to undergo a medical treatment, believe that it will work well."
The American Cancer Society has more about the placebo effect.
SOURCES: Ted J. Kaptchuk, O.M.D., associate professor of medicine, Harvard Medical School, Boston; Winfried Hauser, M.D., associate professor of psychosomatic medicine, Klinikum Saarbrucken, Saarbrucken, Germany; June 29, 2012, Deutsches Arzteblatt International